Arizona, 2020Damaging Wind in Arizona, July 14, 2020
July 14, 2020 · NWS TWC · 1 event in 1 county or zone
Isolated thunderstorms developed over Cochise and Graham counties and moved northeast. One storm downed large tree branches in Saint David.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over Cochise and Graham counties and moved northeast. One storm downed large tree branches in Saint David.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 9:45 AM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 14, 9:45 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
945 AM MST Tue Jul 14 2020
.SYNOPSIS...Isolated thunderstorms this afternoon and evening
favoring southeast of Tucson and across the White Mountains.
Scattered showers and thunderstorms should prevail Wednesday into
early next week especially during afternoon and evening hours.
Hotter than normal high temperatures through Thursday with daytime
temperatures close to seasonal normals this weekend.
&&
.DISCUSSION...IR/visible satellite imagery depicted a band of mid-
level and mostly cirriform clouds extending generally from eastern
Santa Cruz County/Cochise County northeastward toward the White
Mountains at this time. Meanwhile, clear skies or a few cirrus
clouds were noted elsewhere. The 14/12Z KTWC sounding precip water
value of 1.36 inches was nearly identical to 24 hours ago. Some
differences in the various stability parameters, but MLCAPE yielded
just 40 J/kg. LCL-EL mean wind was 227 degs/14 kts.
Various high resolution models including the U of A WRF-NAM and WRF-
RR, and several HRRR solutions suggest isolated to perhaps scattered
coverage of showers/tstms this afternoon/evening favoring portions
if not much of Cochise County, and across the White Mtns. Some
solutions suggest a few showers/tstms may encroach upon the far
southeast part of the Tucson metro area (i.e. Vail) this afternoon.
Showers/tstms are then depicted to more mainly northeastward and
should mostly be east of this forecast area by around midnight.
Curious to note a potential MCS encroaching upon far southeast
sections late tonight, and least per WRF-NAM.
At any rate, based on these solutions, there are no changes
forthcoming regarding the inherited forecast precip chances for this
afternoon and evening. High temps this afternoon will generally be
around 5 degrees or so above normal.
Please refer to the additional sections in this product for further
detail.
&&
.AVIATION...Valid through 15/18Z.
Isolated -TSRA/-SHRA this afternoon and evening southeast of KTUS,
especially vicinity KDUG, KALK and KFHU. Other isolated -TSRA/-SHRA
vicinity White Mtns northeast of KSAD. Expect bulk of any -TSRA/-SHRA
to dissipate around 06Z-08Z Wednesday. Otherwise, FEW-SCT clouds 10k-
15k ft MSL and BKN-OVC clouds above 20k ft MSL east to south of KTUS.
West to northwest of KTUS FEW clouds above 20k ft MSL. Surface wind
this evening sely/sly 10-15 kts with gusts around 20 kts. Surface
wind variable in direction mainly under 12 kts at other times.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Expect isolated to scattered showers and
thunderstorms each afternoon/evening through the forecast period.
Conditions are slightly less favorable today, with storms mainly
southeast of Tucson and over the White Mountains. Activity looks to
increase Wednesday into the weekend. Temperatures will ease back to
slightly above normal levels by Friday. Relative humidities hold
close to average through the week with generally good overnight
recoveries. 20-ft winds generally remain less than 15 mph with some
afternoon gustiness, although today will be breezier across the Upper
Gila River Valley. Also, any afternoon/evening thunderstorms will
capable of gusts to 45 mph or higher.
&&
.PREV DISCUSSION...Showers over Cochise county have come to an end
with the cloud cover slowly diminishing. For today, the environment
is less favorable for convection over much of the area with drier SW
flow aloft. So at this time I have limited the threat of convection
to well southeast of the Tucson area for the afternoon and evening
hours today. Still running rather warm with high temperatures
peaking around 5 degrees warmer than average for the day.
Then Wednesday onward the flow aloft becomes more southerly then
eventually southeasterly at times with low level moisture increasing
through time as well. This should set us up well for an increase in
shower and thunderstorm coverage Wednesday afternoon through the
coming weekend. It will also help to steadily trim the high
temperatures each day to where we should finally be near average
levels by Saturday. For this forecast package I trended pops upward
a bit for most afternoon and evening periods especially southeast of
the Tucson area into the solid chance category. Wednesday the bulk
of the activity will be east of Tucson then Thursday into the
weekend it shifts a bit further west. By the weekend, with an
increase in precipitable water the storms should also be a bit more
efficient in rainfall production. A quick look into the following
week suggests more of the same, so the monsoon season finally looks
to be getting into full swing.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 14, 2:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Tue Jul 14 2020
AZZ509-511-142145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
204 PM MST Tue Jul 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 245
PM MST...
At 203 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Thatcher, or 10 miles southwest of Safford, moving
northeast at 10 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Safford, Thatcher, Pima, Central and Frye Mesa Dam.
LAT...LON 3270 10983 3280 10996 3293 10980 3282 10965
TIME...MOT...LOC 2103Z 242DEG 8KT 3277 10986
AH
Thunderstorm Wind, Cochise
- When
- July 14, 2:30 PM MST
- Where
- Cochise County, St David
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.900, -110.220
Thunderstorm winds downed several mesquite tree branches in Saint David.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maine, July 14, 2020$208,000 · 1.5 in hail · 6 events
- Flash Flooding in New Hampshire, July 14, 2020$170,000 · 2 events
- Hail and Damaging Winds in Iowa, July 14 to 15, 2020$10,000 · 2 in hail · 49 events
- Flash Flood and Flooding in Wisconsin, July 14, 2020$40,000 · 5 events
- Flash Flood and Flooding in Rhode Island, July 14, 2020$24,000 · 1.25 in hail · 7 events
- Lightning Strike in Iowa, July 14, 2020$25,000 · 1 event
- Damaging Winds in Oklahoma, July 14, 2020$20,000 · 70 kt wind · 3 events
- Heat in Louisiana, July 14 to 16, 202017 events
- Flash Flooding in Maine, July 14, 2020$20,000 · 2 events
- Drought in Iowa, July 14 to 31, 202011 events
- Damaging Winds and Heavy Rain in Kansas, July 14 to 15, 202058 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, July 14, 2020$2,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913212.